View Full Version : GI Side effects on Focalin - help!


xtinaznap
11-30-13, 11:13 AM
My son (age 15) has been taking Focalin for a couple of months. He takes 10mg of the extended release version in the morning and 10mg in the late afternoon (usually). It works well when it doesn't produce gastro-intestinatal side effects, but when he does have GI side effects, he basically can't do anything productive. He will have frequent bowel movements (like 4x in an hour or two) and then feel bloated and "sick" to his stomach so that he can't do any schoolwork. Has this happened to anyone? Do you have to switch to another medication? The severity of the side effect seems to vary based on when he takes his medication and what he is doing that day. On school days, he takes 10mg at 6am and then is off to school by 7:40. He does not eat any breakfast because he is not hungry - but he has a good lunch around 11:45-12pm. He says on those days, he barely feels any negative effect during the school day. By the time he gets home from school, he needs to take another one, and sometimes he has bad GI side effects and sometimes he doesn't - we haven't quite figured out why yet. However, on weekends when he has homework and has to take his meds, he will more often than not get sick - although often he doesn't take his medication until maybe 30 minutes before he wants to start his homework, which could be any time in the day. I'm wondering if it has something to do with taking the meds later in the day or not being consistent with the times he takes his medication? But why would that be? Why would he get the side effects sometimes, but not other times? Could there be something we could do, food-wise, to lessen the GI side effects? Do people do better if they take the meds at the same time every day?

He was taking Concerta before Focalin, and the GI side effects were even worse to the point where he had to stop taking it. His psychiastrist said that he may have to switch to a non-stimulant medication (like Strattera) if this continues, but I feel like Strattera will have it's own set of problems and could be even worse! The Focalin really does help him when the GI problems aren't bad - but when they are, it basically cancels out the effect of the drug b/c he can't do his homework when he feels under the weather.

sarahsweets
12-16-13, 09:53 AM
it sounds like the methylphendiate class of drugs arent the right drugs for him.

bobC
01-18-14, 07:41 PM
Stimulants slow digestion which can cause these issues.

One of the reasons I skip stimulants on some weekends is to clean my bowels out.

Increasing Fiber in my diet helped make me more regular. Active culture yogurt works really great as well.

This could be related to a food allergy to gluten/milk (logging what you eat is a great way to figure this out). You may consider talking to your sons general physician about it.


bobc

Fraser_0762
01-18-14, 07:51 PM
Your son needs to drink more water.

Focalin is a diuretic that causes the user to urinate more frequently. This causes the bodies water level to decrease, which increases the concentration of toxins in the body, giving the liver and the kidneys a torrid time trying to deal with it.

An increase in water intake will decrease the concentration of toxins, giving the liver and the kidneys an easier time. It will however cause your son to urinate more frequently. But as long as his urine runs clear/very light yellow, his digestion should be greatly improved.